Missouri, 2025

Strong Wind in Missouri, March 4 to 5, 2025

March 4 to 5, 2025 · NWS PAH · 9 events in 9 counties and zones

An anomalously deep surface low pressure system (980mb) lifted from the Plains to the Great Lakes through the period. This created a very strong pressure gradient across southeast Missouri, and also induced a 70-80kt low-level jet at around 850mb.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An anomalously deep surface low pressure system (980mb) lifted from the Plains to the Great Lakes through the period. This created a very strong pressure gradient across southeast Missouri, and also induced a 70-80kt low-level jet at around 850mb. As a result, southwest winds increased in the late evening of the 4th and gradually shifted to the west through the day on the 5th. The winds frequently gusted in the 35-50mph range. The strongest gust, 54mph, was measured at the Cape Girardeau Regional Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 4, 5:51 PM CST, 3 hours 9 minutes earlier. Its key messages:

  • A band of rain with a slight chance of embedded thunderstorms will move east across the Quad State into the evening. The rain should last 3 to 5 hours and should exit the region by midnight.
  • A Wind Advisory is in effect for the entire Quad State region through 6 PM Wednesday. Gusts of 40 mph and greater will be possible outside of the rain and thunderstorms and even stronger winds will be possible with stronger showers or storms.
  • Temperatures will fall through the night and all day Wednesday. Temperatures will fall into the middle and upper 30s over northern portions of the region Wednesday afternoon. Scattered to numerous showers are expected over much of the region Wednesday. Some of those could mix with or change over to snow across the northern half of the region Wednesday afternoon and evening.
  • Temperatures will be on the cool side Thursday. A brief warm up on Friday will be followed by cool conditions again over the weekend, and then more warming early next week.
Area forecast discussion, Mar 4, 5:51 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
551 PM CST Tue Mar 4 2025

.KEY MESSAGES...

- A band of rain with a slight chance of embedded thunderstorms
  will move east across the Quad State into the evening. The
  rain should last 3 to 5 hours and should exit the region by
  midnight.

- A Wind Advisory is in effect for the entire Quad State region
  through 6 PM Wednesday. Gusts of 40 mph and greater will be
  possible outside of the rain and thunderstorms and even
  stronger winds will be possible with stronger showers or
  storms.

- Temperatures will fall through the night and all day
  Wednesday. Temperatures will fall into the middle and upper
  30s over northern portions of the region Wednesday afternoon.
  Scattered to numerous showers are expected over much of the
  region Wednesday. Some of those could mix with or change over
  to snow across the northern half of the region Wednesday
  afternoon and evening.

- Temperatures will be on the cool side Thursday. A brief warm
  up on Friday will be followed by cool conditions again over
  the weekend, and then more warming early next week.

&&

.UPDATE...
Issued at 550 PM CST Tue Mar 4 2025

Updated aviation discussion for 00Z TAFs.

&&

.DISCUSSION...
Issued at 310 PM CST Tue Mar 4 2025

Very gusty southeast winds have developed today over most of the
region in response to a highly anomalous surface low center
over eastern Kansas. Frequent gusts 35 to 45 mph have occurred
over much of the region today. The rain has pressed across
southeast Missouri this afternoon and the rain and cloud cover
has helped to contain the winds a bit. Expect gusts to subside
some as the clouds and rain spread over eastern portions of the
region in the next few hours.

We are still in a Marginal Risk for severe storms/showers
through the evening. Surface instability is virtually nil, but
the HRRR has consistently developed a fine line within the rain
shield somewhere east of the Mississippi this evening. Any
damaging wind potential will likely be associated with this
feature this evening.

Some clearing is possible behind the rain tonight. However, the
HRRR has consistently developed a cluster of showers that moves
northeast across the region overnight. The HRRR is bringing
40+kt winds down to the surface associated with these showers,
so the Wind Advisory will definitely be useful overnight.

As the surface low lifts northeast to Lake Michigan by midday
Wednesday, winds over the Quad State will shift to the southwest
early in the morning and then to the west for the afternoon. The
ECMWF has been consistently indicating near 100% probability of
wind gusts for 40 mph or greater, so the Wind Advisory looks
good for tomorrow, and may even need to be extended into the
evening over the northern half of the region.

We will see scattered to numerous showers rotate east or
southeast across the region through the day Wednesday. Also,
temperatures will plummet quickly through the 40s and into the
mid and upper 30s in northern locales in the afternoon. The cold
temperatures could allow for some snow showers to mix with the
rain showers, and a dusting is possible mainly on elevated and
grassy surfaces. The ground is warm, so road surfaces should
remain wet, and once it comes to an end in the east in the
evening, the wind should quickly dry off the roads, before they
could freeze up.

Thursday will be cool and dry, as the flow aloft relaxes. By
Friday we will be in strong west southwest flow aloft and winds
at the surface will quickly become southerly. There will be a
split flow situation, with a northern stream disturbance
tracking from the Missouri Valley into the Ohio Valley Friday
night. This could give a glancing blow of some light showers
across the north and east. A southern stream system will then
slip by to the south of the Quad State Saturday and Saturday
night. Guidance has shifted farther south and generally keeps
our area dry.

In the wake of these two systems, a large upper ridge will
develop out west Sunday, and then build over the center of the
country early next week. South winds will crank up and
temperatures will climb well above normal levels early next
week. Surface high pressure will have the Gulf tied up, so as
south winds crank up, elevated fire concerns may develop Monday
and Tuesday.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 550 PM CST Tue Mar 4 2025

An area of showers will continue to move east across the area
this evening, yielding a temporary reduction to MVFR and briefly
IFR conditions. Winds should be more subdued this evening, but
a localized gust of 35 knots or greater is possible with the
heaviest showers and any isolated thunder. A period of VFR
conditions is expected behind the rain later this evening into
the overnight hours. MVFR conditions and scattered showers will
spread back southeast across the area late tonight and through
the morning Wednesday. Winds will shift to the south tonight and
then to the west in the morning. Gusts over 30 knots will be
possible after sunrise.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 6 PM CST Wednesday for ILZ075>078-080>094.
MO...Wind Advisory until 6 PM CST Wednesday for MOZ076-086-087-100-
     107>112-114.
IN...Wind Advisory until 6 PM CST /7 PM EST/ Wednesday for INZ081-
     082-085>088.
KY...Wind Advisory until 6 PM CST Wednesday for KYZ001>022.

&&

UPDATE...RJP
DISCUSSION...DRS
AVIATION...RJP
Hazardous weather outlook, Mar 4, 3:30 PM CST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
330 PM CST Tue Mar 4 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
330 PM CST Tue Mar 4 2025 /430 PM EST Tue Mar 4 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Wind Advisory is in effect through the night. Wind gusts in
excess of 40 mph will be possible in and outside of the rain and
showers.

Any stronger showers or storms tonight could produce damaging
winds of 60 mph or greater.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The Wind Advisory continues through Wednesday. Please refer to the
Wind Advisory for details.

Some snow showers will be possible Wednesday afternoon and
evening, as temperatures drop into the 30s.

.SPOTTER INFORMATION STATEMENT...

Spotters should relay any strong winds or wind damage reports
through Wednesday.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 strong wind. Local standard time, as filed.

Strong Wind, Bollinger

When
March 4, 9:00 PM CST to March 5, 6:00 PM CST
Where
Bollinger forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
March 4, 9:00 PM CST to March 5, 6:00 PM CST
Where
Perry forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Strong Wind, Cape Girardeau

When
March 4, 9:00 PM CST to March 5, 6:00 PM CST
Where
Cape Girardeau forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
March 4, 9:00 PM CST to March 5, 6:00 PM CST
Where
Scott forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Strong Wind, Butler

When
March 4, 9:00 PM CST to March 5, 6:00 PM CST
Where
Butler forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Strong Wind, Stoddard

When
March 4, 9:00 PM CST to March 5, 6:00 PM CST
Where
Stoddard forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Strong Wind, New Madrid

When
March 4, 9:00 PM CST to March 5, 6:00 PM CST
Where
New Madrid forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Strong Wind, Mississippi

When
March 4, 9:00 PM CST to March 5, 6:00 PM CST
Where
Mississippi forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Strong Wind, Ripley

When
March 5, 1:00 AM CST to 6:00 AM CST
Where
Ripley forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
RAWS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247591, 1247592, 1247593, 1247594, 1247596, 1247599, 1247600, 1247602, 1247595.